Hearing loss: side effects of some chemotherapy drugs
Patients may not associate hearing loss with cancer treatment, but for many, the side effects are very real. Some common chemotherapy drugs, especially those used to treat ovarian, testicular, and colorectal cancers, can damage nerves and other tissues in the ears, especially in patients receiving high-dose drugs and those with hearing problems. Existing. “Hearing loss from chemotherapy is very real,” says Dr. Julian Schenk, chief of gynecological oncology at Cancer Centers of America. ® (CTCA). “And a lot of patients don’t know about the risks until we educate them about it.”
About half of chemotherapy patients are treated with a drug made from platinum, a heavy metal that can damage the myelin sheath, the plasma membrane that forms around and protects nerves. Medications can also affect the tiny nerve endings inside the ears. “It’s kind of a double whammy,” says Dr. Schenk. The problem is that these drugs work very well in treating cancer. You don’t want to get off the winning horse, so to speak. But it is really a very difficult dilemma.”
Common chemotherapy drugs
Three of the most common platinum-based drugs are:
- Cisplatin is used to treat non-small cell lung cancer, bladder cancer, cervical cancer, ovarian cancer, head and neck cancer, and testicular cancer.
- Carboplatin is used to treat lung cancer, head and neck cancer, ovarian cancer, uterine cancer, cervical cancer, breast cancer, bladder cancer, and testicular cancer.
- Oxaliplatin, used to treat colorectal cancer.
Hearing loss affects one in five patients treated with cisplatin and nearly one in five patients treated with carboplatin, says Dr. Schenk. Medications are also associated with tinnitus, a condition that causes noise or ringing in the ears. Hearing loss or tinnitus caused by medication usually does not go away. However, the damage tends to be cumulative and progresses slowly, so most clinicians first assess patients’ hearing to establish a baseline, then monitor their reaction to a particular drug, changing the dose or the drug itself, if necessary. “I ask all patients if they notice tinnitus in their ears or have poor hearing, because if they do, we have to make some adjustments,” Dr. Schenk says.
Dr. Schenk says oncologists have known for decades about the dangers of hearing when using some chemotherapy drugs, but it’s only in recent years that doctors have become more sensitive to the effects of some cancer treatments. “Now that we are more and more able to control cancer,” he says, “it’s important to help the whole person and not leave them with major, long-term side effects.”
Multiple side effects
Some companies have developed drugs designed to reduce hearing risks caused by platinum-based chemotherapy, but these drugs also have their side effects, including increased nausea and vomiting. “The dilemma is that if you give everyone who receives these other drugs, you also give additional side effects to everyone to prevent a problem in only 20 percent of people,” Dr. Schenk says. This means that 80 percent of people experience additional side effects to help 20 percent. The bottom line is that it hasn’t spread and it’s not perfect.”
If you or someone you know is receiving platinum chemotherapy and is experiencing hearing loss or tinnitus, Dr. Schenk recommends telling your oncologist as soon as possible. “Your hearing is important,” he says. “Given the danger of these drugs, it is important that any effect the drug may have is treated with urgency. Do not suffer in silence.”
Learn more about chemotherapy that you may not know.